MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G55243
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/26/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Phone: (b)(6).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that a type 3b endoleak occurred on a zenith flex with spiral-z technology aaa endovascular graft iliac leg during an endovascular aneurysm repair (evar) procedure.The device was placed in the external iliac artery, as was planned due to an occluded right internal iliac artery.During deployment of the device, it was noted there was narrowing in the distal segment.The surgeons applied high force in ballooning the narrowed distal segment.However, due to high pressure, the graft was perforated and contrast was visible in the aneurysm.The torn limb of the device was relined using a short iliac leg graft, and the procedure was completed successfully.The device remains in the patient and will not be explanted.No other adverse effects were reported for this incident.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: (b)(6) hospital informed cook on 26jan2022 of an event with a male patient with a type 3b endoleak.The complaint device was zenith flex spiral-z aaa endovascular graft iliac leg rpn: zsle-20-90-zt (product lot 14194846).The graft was perforated during heavy ballooning causing contrast to be seen in the aneurysm.To increase the lumen diameter, the physician chose to use the already open coda rather than an angioplasty balloon.The limb was relined with rpn: zsle-20-56-zt (product lot 14194361) and ballooned with coda-2-9.0-35-120-32 (product lot 14227924) leaving a good aaa seal.The physician determined the event was caused by high pressures used in a non-compliant balloon.It was reported patient did not experience any adverse effects due to this occurrence.A review of the complaint history, device history record, drawing, instructions for use (ifu), manufacturing instructions, quality control, and specifications of the device were conducted during the investigation.The complaint device was not returned to cook for investigation.Medical imaging was not provided for review.Therefore, no physical examinations could be performed.However, a document-based investigation evaluation was performed.Cook reviewed the device history record for the final product and the subassembly work orders.Final product lot 14194846 and graft subassembly sa9341883 had no nonconformance¿s reported.The graft subassembly lot (1885085.20) was sewn by an approved vendor.Upon incoming inspection zero nonconformances were detected.Graft kit subassembly lot sa9176866 had one nonconformance reported, but it was reworked and re-inspected prior to further processing.No other complaints on the reported lot have been reported.Therefore, cook concludes that the complaint device was manufactured per specification.After review of manufacturing documents cook has concluded that appropriate inspections are in place relative to the reported device failure.The device was packaged with ifu t_zaaasz_rev4.The ifu includes the following, warnings, precautions, and instructions for proper placement of the device: 4 warnings and precautions: 4.1 general: ¿ read all instructions carefully.Failure to properly follow the instructions, warnings and precautions may lead to serious consequences or injury to the patient.¿ additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing enlarging aneurysms, unacceptable decrease in fixation length (vessel and component overlap) and/or endoelak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.¿ patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment and follow-up: ¿ successful patient selection requires specific imaging and accurate measurements; please see section 4.3, pre-procedure measurement techniques, and imaging.4.3 pre-procedure measurement techniques and imaging: lengths: ¿ all patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.4.4 device selection: ¿ strict adherence to the zenith spiral-z aaa iliac leg ifu sizing guide is strongly recommended when selecting the appropriate device size (table 10.5.1).Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.4.5 implant procedure: ¿ inaccurate placement and/or incomplete sealing of the zenith spiral-z aaa iliac leg within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the internal iliac arteries.¿ avoid damaging the graft or disturbing graft positioning after placement in the event re-instrumentation (secondary intervention) of the graft is necessary.4.6 molding balloon use: ¿ do not inflate the balloon in the vessel outside of the graft, as doing so may cause damage to the vessel.Use the balloon in accordance with its labeling.¿ use care in inflating the balloon within the graft in the presence of calcification, as excessive inflation may cause damage to the vessel.¿ confirm complete deflation of the balloon prior to repositioning.5 adverse events: 5.2 potential adverse events: ¿ aneurysm enlargement ¿ claudication (e.G., buttock, lower limb) ¿ endoleak ¿ endoprosthesis: improper component placement; incomplete component deployment; component migration; component separation from another graft component; suture break; occlusion; infection; stent fracture; graft material wear; dilatation; erosion; puncture; perigraft flow; and corrosion 7 patient selection and treatment 7.1 individualization of treatment ¿ co-morbidities (e.G., cardiac, pulmonary or renal insufficiency prior to surgery, morbid obesity) ¿ patient¿s anatomical suitability for endovascular repair 8 patient counseling information: ¿ all patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.Physicians should refer patients to the patient guide regarding risks occurring during or after implantation of the device.Procedure-related risks include cardiac, pulmonary, neurologic, bowel and bleeding complications.Device-related risks include occlusion, endoleak, aneurysm enlargement, fracture, potential for reintervention and open surgical conversion, rupture and death (see section 5.1, observed adverse events and section 5.2, potential adverse events).The physician should complete the patient i.D.Card and give it to the patient so that he/she can carry it with him/her at all times.The patient should refer to the card anytime he/she visits additional health practitioners, particularly for any additional diagnostic procedures.12 imaging guidelines and postoperative follow-up 12.1 general ¿ all patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive additional follow-up.¿ physicians should evaluate patients on an individual basis and prescribe follow-up relative to the needs and circumstances of each individual patient.The minimum requirement for patient follow-up (described in the instructions for use for the zenith aaa device that was used should be maintained even in the absence of clinical symptoms (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the stent graft) should receive follow-up at more frequent intervals.¿ the combination of contrast and non-contrast ct imaging provides information on aneurysm diameter change, endoleak, patency, tortuosity, progressive disease, fixation length and other morphological changes.¿ duplex ultrasound imaging may provide information on aneurysm diameter change, endoleak, patency, tortuosity, and progressive disease.In this circumstance, a non-contrast ct should be performed to use in conjunction with the ultrasound.Ultrasound may be a less reliable and sensitive diagnostic method compared to ct.After review of the ifu, cook has concluded the device labeling contains appropriate warnings, precautions and instructions to the user related to the reported failure.Based on the information provided, no returned product and the results of the investigation, it was determined the cause of this event is traced to the user.Based on the physician¿s statement, the endoleak was created due to over ballooning during the procedure.The appropriate personnel have been notified.Per the quality engineering risk assessment no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key13475414
Report Number1820334-2022-00171
Device Sequence Number14659287
Product Code MIH
UDI-Device Identifier10827002552439
UDI-Public(01)10827002552439(17)240909(10)14194846
Combination Product (Y/N)N
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/04/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/09/2024
Device Model NumberG55243
Device Catalogue NumberZSLE-20-90-ZT
Device Lot Number14194846
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/26/2022
Supplement Date Received by Manufacturer05/03/2022
Initial Report FDA Received Date02/07/2022
Supplement Report FDA Received Date05/05/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/09/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CODA BALLOON.; CODA-2-9.0-35-120-32 LOT 14227924.; LUNDERQUIST WIRES.; UNKNOWN ZENITH ILIAC LEG.; UNKNOWN ZENITH MAIN BODY.
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale